I’m usually fairly blasé about my injections. I suppose that might sound a bit odd when you consider that it involves putting a 2 inch needle deep into the muscles of my thigh every week, but it’s just something that I do.
I’ve been injecting since the summer of 2009, and I’ve injected in all sorts of places: outside a tent in Etosha National Park in Namibia, in a campervan on the Great Ocean Road, in Cambodia, Vietnam, Canada, New Zealand, California, Milton Keynes… all sorts of places. One thing that I have learnt in that time is that it's surprising and maybe a little alarming how easy it is to take these needles through customs. They can’t be stored in the hold of an aircraft because of the danger of the liquid freezing, so I have to carry them in my hand luggage. I used to ring ahead to warn airlines, but I don’t bother anymore because they're just not interested, and the only customs officials who ever asked to look at them were the ones in Hong Kong, where the doctor’s letter I always carry seemed to reassure them that I was legit. Given that they won’t give you metal cutlery on a plane (unless you turn left when you get on board, so my wife tells me), it’s maybe surprising that they don’t care more about a big needle, but there you go.
It’s just a part of my routine and I don't want it to be any kind of a drama. Some people stop injecting because they can’t deal with the side-effects, which can apparently be pretty horrendous, but I’ve always been fine. I take a couple of paracetamol and some ibuprofen before I inject and then think nothing more of it. As long as my quarterly blood tests show that it’s not affecting my liver function, we’re all good. It’s not as easy for some people, and as well as injection site problems, people report terrible headaches, shakes, sweats and general flu-like symptoms. The worst I usually get is the occasional gushing vein and a general feeling of weakness the morning after… not very nice, but nothing I haven't been able to handle.
I injected last night as usual, but when I woke up this morning, I felt terrible…… thumping headache, aching muscles and eyes that felt as though they were filled with glass. Even my eyes hurt, for goodness sake! As I struggled my way out of bed to get ready for the cycle to work, I realised that I’d completely forgotten to take any analgesic before turning in after my injection. So, for the first time ever, I was feeling the full force of the side-effects.
…well, I’m never doing that again.
One of my neurologists suggested to me a little while ago that I should maybe think about removing that dose of paracetamol and ibuprofen from my weekly routine as I probably didn’t need it anymore. I ignored him, mostly because the same guy also told me not to be afraid of using the same drugs to help me manage my symptoms. Judging by the way I felt this morning, it looks like it’s a good job that I didn't listen.
I just can’t imagine waking up feeling like this every single week the morning after injecting myself. This, after all, is a drug that I take because it’s hopefully slowing down disease progression. There’s no real way of proving if this is actually working, so I imagine I’d get bored of injecting it pretty quickly if this is how it made me feel. Who would do that to themselves? I might be stoical and phlegmatic, but I'm hardly an idiot.
And it started raining just as I pushed my bike out of the door to head to work.
Of course it did.
Wednesday mornings - so often the morning after the injection the night before - have not really been my favourite time of the week over the last few years.
mother of all relapses: the return
11 hours ago